Funnel Cloud, Putnam
- When
- July 20, 2:55 PM CST
- Where
- Putnam County, 2.14 mi SSW of Granville
- Reported by
- Social Media
- Coordinates
- 41.240, -89.240
Pictures showed a funnel cloud southwest of Granville.
Weak thunderstorms formed near the Illinois River the afternoon of July 20th. As they developed, one produced a funnel cloud near Granville, Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Weak thunderstorms formed near the Illinois River the afternoon of July 20th. As they developed, one produced a funnel cloud near Granville, Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 20, 1:54 PM CST, 1 hour 1 minute earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 254 PM CDT Mon Jul 20 2020 .SYNOPSIS... Issued at 254 PM CDT Mon Jul 20 2020 This afternoon, clouds from leftover nocturnal convection overspread the area as weakening rain moved into the western area . This has helped to keep temperatures across the area in the 70s today. A warm front was located south of the area while an upper level wave was found across the N CONUS. This front, and wave will combine with a MCV tomorrow driving the short term weather. && .SHORT TERM...(This Evening through Tuesday) ISSUED AT 254 PM CDT Mon Jul 20 2020 Key Messages: 1. Active short term period with MCV driving convection tomorrow. 2. Threat for strong storms tied to instability tomorrow. Discussion: A quick clipper like wave will move north of the area tomorrow. In response to this wave the warm sector will be drawn north through the area Tuesday. Before this, temperatures in the 60s are expected tonight with relatively quiet weather conditions. Once this wave leads to a mass response a more favorable deep moisture environment will overtake the area. The timing of a MCV appears to correspond to afternoon peak heating. It appears that while moisture will increase, temperatures will be tempered by cloud cover and thus keep CAPE lower. As the MCV approaches the area, deep layer shear will increase and the proximity of the warm front will also lead to llvl shear, especially across the highway 20 corridor. This shear means that any updraft that forms could lead to a strong storm. However, with lower CAPE across this area the best chance for storms may be further south with the lower deep layer shear. Nonetheless, this means there is a low end severe threat for the area. The main threat would be damaging winds. CAMs suggest the best chance for storms will be further south in the better CAPE along and south of I80. This threat will need to be watched by later shifts. .LONG TERM...(Tuesday Night through Monday) ISSUED AT 254 PM CDT Mon Jul 20 2020 1. Near normal temperatures are expected through Thursday with heat building into the weekend. 2. Active pattern through Thursday with lower confidence on precipitation beyond that with differences between the models. There are subtle differences between the models through the period. The main forecast concerns are chances of precipitation and temperatures through the period. Zonal west to east flow is in place across the northern CONUS to begin the long term Tuesday night with a trough passing to our north from Minnesota into Wisconsin. Thunderstorms are expected to be ongoing to start but exiting northwest Illinois overnight. There is a marginal risk of severe storms across the area Tuesday night. In the wake of the Tuesday night into Wednesdy morning storm system, ridging begins to build northward into the Northern Plains for later part of the week. This would place eastern Iowa, northwest Illinois, and far northeast Missouri under northwesterly flow aloft. The GFS and Canadian continue to show several shortwaves moving through the flow and across the area into Friday night. The ECMWF builds a ridge northward into the Arrowhead of Minnesota by Friday night with a closed 594 contour across Iowa and Wisconsin while the GFS builds it into southern Minnesota with the a closed 591 contour across Missouri and Arkansas. The ECMWF solution would be hot and dry while the GFS would continue to allow storm systems to pass near the area and potential bring MCS tracking near the area and potential chances of precipitation. It is to far out to resolve the severe weather details but the long term could once again be active. Temperatures will be near to slightly above normal through Thursday with above normal temperatures after that. Forecast 850 mb temperatures of 21 to 22*C on Saturday are slightly cooler than the +25*C at 850 that we had at 00 UTC this past Saturday but still a hot and humid end of the week is expected. The current forecast would place the hotter temperatures to our northwest across western Iowa into Nebraska. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) ISSUED AT 103 PM CDT Mon Jul 20 2020 VFR conditions are expected until late in the period when chances for thunderstorms overspread the area. MVFR cigs and vsbys are possible in the strongest storms, especially Tuesday AM. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Gibbs SHORT TERM...Gibbs LONG TERM...Cousins AVIATION...Gibbs
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 340 AM CDT Mon Jul 20 2020 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-210845- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 340 AM CDT Mon Jul 20 2020 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are possible this afternoon and tonight. The main threat from these storms will be brief heavy downpours and cloud to ground lightning. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Thunderstorms are likely Tuesday. There is a low potential for severe storms with large hail and damaging winds over northeast Missouri, southeast Iowa and west central Illinois. Daily chances for thunderstorms are expected Wednesday through Sunday. However, it is too early to determine the potential for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Sheets
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
131 PM CDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG 1 SE ROZETTA 40.94N 90.85W
07/19/2020 HENDERSON IL TRAINED SPOTTER
SPOTTER REPORTED TREE AND POWERLINES DOWN
ALONG WITH TTHREE SHEETS OF METAL BLOWN OFF
OF A HOG CONFINE ROOF.
&&
DCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
134 PM CDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM TSTM WND DMG 1 SE ROZETTA 40.94N 90.85W
07/19/2020 HENDERSON IL TRAINED SPOTTER
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
SE ROZETTA TO CHANGE IT TO AM INSTEAD OF PM.
SPOTTER REPORTED TREE AND POWERLINES DOWN
ALONG WITH TTHREE SHEETS OF METAL BLOWN OFF
OF A HOG CONFINE ROOF.
&&
DCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
143 PM CDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM TSTM WND GST 1 SE ROZETTA 40.94N 90.85W
07/19/2020 M84 MPH HENDERSON IL TRAINED SPOTTER
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 1
SE ROZETTA. PERSONAL WEATHER STATION
MEASURED A GUST OF 84 MPH.
&&
DCThe Chicago radar (KLOT), 105 km away, was scanning. The volume nearest the first event began at 20:54 UTC.
1 funnel cloud. Local standard time, as filed.
Pictures showed a funnel cloud southwest of Granville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908292.